If you experience a rapid change in weight or appetite or suffer from bloating, you should consult with your doctor to test for serious health problems. Keep track of any other symptoms you experience, any changes in your diet and any medications you take to help rule out or confirm potential causes.
Video of the Day
Some medications may cause bloating and weight gain because they encourage your body to retain fluid. The extra weight is often due to swelling, or edema, from this excess fluid. Some medications known to cause weight gain include steroids, tranquilizers, some antidepressants and lithium. If you take a new medication or one that lists weight gain as a side effect, contact your doctor if you experience bloating or a change in your weight. In some cases, the doctor can adjust the medication, or you may be able to take an additional drug to relieve your symptoms.
If your heart is unable to pump blood effectively, you may be suffering from heart failure. One of the more prominent symptoms of heart failure is swelling and bloating caused by fluid retention. This can cause shortness of breath due to fluid accumulating around the lungs, swelling of the feet and abdomen and unintentional weight gain. Other symptoms include coughing, fatigue, difficulty sleeping, heart palpitations and loss of appetite. Treatment for heart failure includes prescription medications and lifestyle changes, such as cutting down on the salt you consume and losing weight.
Some women experience weight gain and bloating in the days immediately preceding their menstrual periods. This is usually caused by premenstrual syndrome, or PMS, and may be accompanied by back pain, headache, changes in appetite and mood changes. If you are pregnant, you should expect some bloating and regular weight gain. If you gain more than 2 lbs. per week, however, this may be a sign of preeclampsia, or pregnancy-induced high blood pressure. Other symptoms include severe headaches, upper abdominal pain, dizziness and vision changes.
In some cases, rapid weight gain may occur if you suddenly begin eating more. This may be common around the winter holidays if you disrupt your exercise routine and diet. Depression and anxiety may also cause you to eat more and exercise less than normal.
Metabolic or hormonal disruptions, such as hypothyroidism or polycystic ovary syndrome, can cause sudden weight gain and bloating. Cushing's disease can also cause rapid weight gain, especially in the upper body.